Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 22, NWS Great Falls, MT

October 26, 20246 counties in Montana

NWS Great Falls, MT issued this high wind warning at Oct 26, 2024, 3:09 AM MDT for 6 counties in Montana. It took effect at Oct 27, 2024, 9:00 AM MDT. It was in force for 15 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 2024, 3:09 AM MDT (09:09 UTC)
In effect from
Oct 27, 2024, 9:00 AM MDT
Expired
Oct 28, 2024, 12:00 AM MDT
In force
15 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 10:32 AM MDTNON-TSTM WND GST 77Babb, MTAmbient Weather Station. Carway, AB station, which is approximately 10 miles to the northeast, gusted to 61 mph between 1000 and 1100 local time.
Oct 27, 11:45 AM MDTNON-TSTM WND GST 572 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Oct 27, 12:00 PM MDTNON-TSTM WND GST 592 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Oct 27, 12:15 PM MDTNON-TSTM WND GST 6014 E Saint Mary, MTMontana Mesonet station Wetzel NE.
Oct 27, 12:21 PM MDTNON-TSTM WND GST 618 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Oct 27, 12:45 PM MDTNON-TSTM WND GST 642 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Oct 27, 12:53 PM MDTNON-TSTM WND GST 593 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Oct 27, 1:18 PM MDTNON-TSTM WND GST 643 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Oct 27, 1:30 PM MDTHIGH SUST WINDS 423 Sw Cut Bank, MTAverage wind speed of 42 mph from 1230 to 1330 local time at the Cut Bank Airport.
Oct 27, 2:45 PM MDTNON-TSTM WND GST 616 Nw Ledger, MTMesonet station MTM05 ARC-WTri Conrad.
Oct 27, 3:00 PM MDTNON-TSTM WND GST 5715 S Whitlash, MTMesonet station GW4063 EAGLE CREEK COLONY.
Oct 27, 3:34 PM MDTNON-TSTM WND GST 564 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Oct 27, 3:42 PM MDTNON-TSTM WND GST 613 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Oct 27, 4:30 PM MDTTSTM WND GST 596 Nnw Sunburst, MTMesonet station MTSWT Sweetgrass (MT DOT).
Oct 27, 4:30 PM MDTNON-TSTM WND GST 596 Nnw Sunburst, MTCorrects previous tstm wnd gst report from 6 NNW Sunburst. Mesonet station MTSWT Sweetgrass (MT DOT).
Oct 27, 7:00 PM MDTNON-TSTM WND GST 5810 Ese Whitlash, MTCorrects previous tstm wnd gst report from 10 ESE Whitlash to a non thunderstorm wind gust at MT Lebanon SE Montana Mesonet.
Oct 27, 7:00 PM MDTNON-TSTM WND GST 5810 Ese Whitlash, MTMontana Mesonet Mt Lebanon SE.
Oct 27, 7:15 PM MDTNON-TSTM WND GST 565 N Ledger, MTMesonet station MTM73 Ledger N Mda.
Oct 27, 7:45 PM MDTNON-TSTM WND GST 552 Nw Pendroy, MTMesonet station MTPND Pendroy (MT DOT).
Oct 27, 10:07 PM MDTNON-TSTM WND GST 5515 E Whitlash, MTMesonet station GW0718 Joplin 25nnw.
Oct 27, 10:15 PM MDTNON-TSTM WND GST 6514 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS75 KTFX 260909
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
309 AM MDT Sat Oct 26 2024

MTZ301-302-307-308-262300-
/O.UPG.KTFX.HW.A.0016.241027T1800Z-241028T0900Z/
/O.NEW.KTFX.HW.W.0022.241027T1500Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Saint Mary, East Glacier Park,
Dupuyer, Babb, Kiowa, Browning, Choteau, Heart Butte, Marias
Pass, Logan Pass, Bynum, Pendroy, and Rogers Pass
309 AM MDT Sat Oct 26 2024

...HIGH WIND WARNING IN EFFECT
FROM 9 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 9 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-262300-
/O.UPG.KTFX.HW.A.0016.241027T1800Z-241028T0900Z/
/O.NEW.KTFX.HW.W.0022.241027T1800Z-241028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
309 AM MDT Sat Oct 26 2024

...HIGH WIND WARNING IN EFFECT
FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From noon Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ304-262300-
/O.NEW.KTFX.HW.W.0022.241027T1800Z-241028T0600Z/
Eastern Toole and Liberty-
Including the following locations: Joplin, Shelby, Whitlash,
Galata, Devon, Chester, and Lothair
309 AM MDT Sat Oct 26 2024

...HIGH WIND WARNING IN EFFECT
FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Toole and Liberty Counties.

* WHEN...From noon Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Brusda
5 follow-up statements
715 
WWUS75 KTFX 261855
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1255 PM MDT Sat Oct 26 2024

MTZ301-302-307-308-271200-
/O.CON.KTFX.HW.W.0022.241027T1500Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Browning, Logan Pass, Bynum,
Marias Pass, Rogers Pass, Kiowa, Heart Butte, Choteau, Babb, East
Glacier Park, Pendroy, Dupuyer, and Saint Mary
1255 PM MDT Sat Oct 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO MIDNIGHT 
MDT SUNDAY NIGHT...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 9 AM Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur from between noon to 6 PM MDT on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-304-271200-
/O.CON.KTFX.HW.W.0022.241027T1800Z-241028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Ethridge, Joplin, Cut Bank,
Shelby, Chester, Galata, Santa Rita, Lothair, Devon, and Whitlash
1255 PM MDT Sat Oct 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON SUNDAY TO MIDNIGHT 
MDT SUNDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From noon Sunday to midnight MDT Sunday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur from between 3 PM to 9 PM MDT on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Moldan
620 
WWUS75 KTFX 270810
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
210 AM MDT Sun Oct 27 2024

MTZ301-302-307-308-272300-
/O.CON.KTFX.HW.W.0022.241027T1500Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Rogers Pass, Logan Pass, Babb,
Choteau, Dupuyer, Marias Pass, Heart Butte, Saint Mary, Bynum,
East Glacier Park, Pendroy, Kiowa, and Browning
210 AM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 
MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From 9 AM this morning to midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur between noon to 6 PM MDT on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-304-272300-
/O.CON.KTFX.HW.W.0022.241027T1800Z-241028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Lothair, Santa Rita, Devon,
Galata, Joplin, Whitlash, Chester, Cut Bank, Ethridge, and Shelby
210 AM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT 
MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From noon today to midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur between 3 PM to 9 PM MDT on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

RG
770 
WWUS75 KTFX 271914
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
114 PM MDT Sun Oct 27 2024

MTZ301-302-307-308-280600-
/O.CON.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Browning, Pendroy, Rogers
Pass, East Glacier Park, Heart Butte, Bynum, Marias Pass, Kiowa,
Dupuyer, Choteau, Babb, Logan Pass, and Saint Mary
114 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur between now and 6 PM MDT today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-304-280600-
/O.CON.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Lothair, Devon, Santa Rita,
Cut Bank, Galata, Joplin, Whitlash, Chester, Ethridge, and Shelby
114 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur between 3 PM to 9 PM MDT today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
344 
WWUS75 KTFX 280353
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
953 PM MDT Sun Oct 27 2024

MTZ304-280500-
/O.CAN.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
Eastern Toole and Liberty-
Including the following locations: Galata, Shelby, Whitlash,
Chester, Lothair, Joplin, and Devon
953 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING IS CANCELLED...

$$

MTZ301-302-307-308-280600-
/O.CON.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Dupuyer, Marias Pass, Logan
Pass, Bynum, East Glacier Park, Browning, Rogers Pass, Babb,
Choteau, Kiowa, Saint Mary, Heart Butte, and Pendroy
953 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 70 mph 
  expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-280600-
/O.CON.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Santa Rita, and Cut
Bank
953 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Ludwig
256 
WWUS75 KTFX 280531
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1131 PM MDT Sun Oct 27 2024

MTZ301>303-307-308-280645-
/O.EXP.KTFX.HW.W.0022.000000T0000Z-241028T0600Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Marias Pass, Bynum, Rogers
Pass, Heart Butte, Choteau, Saint Mary, Kiowa, Cut Bank,
Browning, East Glacier Park, Santa Rita, Ethridge, Dupuyer,
Pendroy, Logan Pass, and Babb
1131 PM MDT Sun Oct 27 2024

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The threat for strong winds is ending.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 25, 11:54 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 25, 11:54 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1154 PM MDT Fri Oct 25 2024

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Warm but breezy weather is expected this weekend, with
temperatures reaching the mid 60s to low 70s for most of us by
Sunday, though wind gusts of 40-50 mph will make it feel less
pleasant for outdoor activities on Sunday. A pronounced pattern
shift occurs Sunday night and Monday, with cooler and wetter
weather expected next week.

&&

.UPDATE...

A weak disturbance within a building upper level ridge is
resulting in widespread mid and upper level cloudiness across the
region this evening. Given the relatively dry sub-cloud layer,
precipitation falling out of these clouds is evaporating before it
reaches the surface. Although I cannot rule out a few sprinkles here
and there across portions of Southwest and Central Montana tonight,
the chance for measurable precipitation is less than 10%. The broad
ridge continues building in through the overnight, which will allow
for daytime highs Saturday to climb well above average. This will
come with breezy winds however, especially across the plains. No
significant updates were needed this evening. -AM

&&

.AVIATION...
26/06Z TAF Period

A weak disturbance will maintain increased mid and high level clouds
tonight across the region. Clearing takes place by around daybreak
for most areas, but the cloudiness persists into Saturday along the
Rocky Mountain Front and adjacent plains. South to southwesterly
winds increase on Saturday as well, with mountain wave turbulence
along the Continental Divide. - RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 208 PM MDT Fri Oct 25 2024/

Key Points:

-Warm weekend, though strong and gusty winds are expected on
Sunday

-Cooler and wetter next week as some areas see their first
snowflakes of the season

Short Term (Through Sunday night)... After a relatively quiet
rest of the day today with just some passing high clouds,
temperatures will surge across North Central and Southwestern
Montana as an upper level ridge builds in across the Northern
Rockies. While this ridge will bring warmer temperatures to the
area, a lee trough will develop at the surface along the Rocky
Mountain Front, which will contrast with higher surface pressure
just to our west and, as a result, will generate some gusty winds
across North Central and Southwestern Montana on Saturday, with
gusts to 20 mph across the Southwestern Valleys and 30-40 mph
across the Plains.

As we head into the day on Sunday, our upper level ridge will
begin to break down as a deep upper level low begins to push into
British Columbia and the Pacific Northwest, which will cause
strong upper level winds at the leading edge of this trough to
promote strong, gusty winds at the surface, which will be enhanced
at times due to mountain waves breaking off the Rocky Mountain
Front. Expect wind gusts of 40-50 mph across most of the area,
with the usually windy spots along the Rocky Mountain Front to Cut
Bank seeing the chance for some wind gusts of 60-70 mph. Winds
will persist into the overnight hours, especially across the
plains, as cold air advection allows the incoming cooler air to
continue to mix these winds to the surface during the overnight
hours.

Extended (Monday through next Friday)... The aforementioned upper
level low will fill in a bit as it moves across the Northern
Rockies, but will still be a pronounced trough as it pushes into
Montana on Monday. As it moves into the area, expect periods of
rain and mainly mountain snow to fall across the area, with some
snowflakes possibly reaching some of the valleys of Southwestern
Montana and even some of the higher elevations on the plains as
well overnight Monday and into Tuesday morning. This trough will
move eastward Tuesday night and Wednesday, bringing a period of
slightly warmer and drier weather to the area for Wednesday and
maybe Thursday, though models indicate another upper level low
moving into the area for the end of next week. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  68  39  70 /   0   0   0   0
CTB  29  62  34  64 /   0   0   0  10
HLN  36  67  36  69 /   0   0   0  20
BZN  32  67  33  69 /  10   0   0   0
WYS  21  56  23  56 /   0   0   0   0
DLN  31  64  33  65 /  10   0   0   0
HVR  27  67  35  70 /   0   0   0   0
LWT  33  68  38  70 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday afternoon through late Sunday night
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.